Nexium and similar drugs cause leaky gut...
Esomeprazole induces upper gastrointestinal tract transmucosal permeability increase.
The Lankenau Institute for Medical Research, Wynnewood, PA 19096, USA. firstname.lastname@example.org
BACKGROUND: Proton pump inhibitors (PPIs) are one of the most widely used drug classes in the US and are now frontline medications for gastro-oesophageal reflux disease (GERD) and dyspepsia. In a previous work, we observed that a transmucosal, upper gastrointestinal (GI) leak exists in Barrett's oesophagus (BO) patients. PPI medications are commonly used by Barrett's patients. AIM: To examine if the PPI, esomeprazole, affects the barrier function of the upper GI tract. METHODS: The sucrose permeability test (SPT) was used to assess the possible effect of the PPI, esomeprazole, on upper GI leak in 37 first-time-presenting GERD patients and 25 healthy controls. RESULTS: Esomeprazole induced a significant transmucosal leak in the upper GI tract of patients taking the drug for the first time. The leak occurred quickly, within days of first taking the drug. The leak was also reversed within days of stopping the medication.
CONCLUSIONS: This is the first patient-based study showing that a PPI compromises upper GI barrier function. There are potential implications for transmucosal leak of other medications that a patient on a PPI may be taking, as well as possible leak of endogenous peptides/proteins. The clinical consequences of this phenomenon are currently unknown, but are potentially important.
|Printable Version||E-mail a Friend|